Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Tucson, AZ

July 7, 2009Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2009, 12:52 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2009, 12:52 PM MST (19:52 UTC)
Expired
Jul 7, 2009, 1:30 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1713 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 071952
SVRTWC
AZC003-023-072030-
/O.NEW.KTWC.SV.W.0008.090707T1952Z-090707T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST TUE JUL 7 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 130 PM MST

* AT 1249 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF HUACHUCA
  CITY...OR 10 MILES WEST OF SIERRA VISTA...AND MOVING SOUTHEAST AT
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  HUACHUCA...PARKER CANYON LAKE...RAMSEY CANYON PRESERVE...
  PALOMINAS...NICKSVILLE AND HEREFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3135 10993 3135 11062 3164 11066 3168 11036
TIME...MOT...LOC 1950Z 308DEG 12KT 3153 11046

$$
2 follow-up statements
000 
WWUS55 KTWC 072013
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST TUE JUL 7 2009

AZC003-023-072030-
/O.CON.KTWC.SV.W.0008.000000T0000Z-090707T2030Z/
COCHISE AZ-SANTA CRUZ AZ-
113 PM MST TUE JUL 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST
FOR EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...

AT 109 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANELO...OR 10 MILES 
WEST OF SIERRA VISTA...MOVING SOUTHEAST AT 10 MPH. 

IN ADDITION...WEATHER RADAR CONTINUES TO INDICATE A VERY STRONG 
THUNDERSTORM OUTFLOW FROM THIS STORM SPREADING OUT IN ALL DIRECTION 
FROM THIS LOCATION...WITH THE STRONGEST WINDS PUSHING ONTO HIGHWAYS 
82 AND 83 IN EASTERN SANTA CRUZ COUNTY.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY
CANYON PRESERVE...PARKER CANYON LAKE...PALOMINAS...NICKSVILLE AND
HEREFORD

LAT...LON 3135 10993 3135 11062 3164 11066 3168 11036
TIME...MOT...LOC 2010Z 331DEG 7KT 3150 11045

$$
000 
WWUS55 KTWC 072030
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE JUL 7 2009

AZC003-023-072038-
/O.EXP.KTWC.SV.W.0008.000000T0000Z-090707T2030Z/
COCHISE AZ-SANTA CRUZ AZ-
130 PM MST TUE JUL 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES WILL EXPIRE AT 130 PM MST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING CONTINUES TO 
FALL BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE AT 130 PM MST.

HOWEVER...STRONG STORMS CONTINUE TO FALL ACROSS EASTERN SANTA CRUZ 
AND SOUTHWEST COCHISE COUNTY. THESE STORMS WILL PRODUCE LOCALLY 
STRONG GUSTY WINDS TO 45 MPH AND HEAVY RAINFALL. 

LAT...LON 3135 10993 3135 11062 3164 11066 3168 11036
TIME...MOT...LOC 2028Z 331DEG 7KT 3147 11043

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:02 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 9:02 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
902 AM MST TUE JUL 7 2009

.SYNOPSIS...LOW LEVEL MOISTURE SURGING NORTH FROM THE GULF OF
CALIFORNIA OVERNIGHT WILL INCREASE THE RISK OF THUNDERSTORMS
TODAY...MAINLY SOUTH OF TUCSON. ISOLATED THUNDERSTORMS CAN ALSO BE
EXPECTED BOTH WEDNESDAY AND THURSDAY AS THIS MOISTURE LINERS OVER
THE AREA. BY THE UPCOMING WEEKEND...STRONG HIGH PRESSURE WILL THEN
DEVELOP ALONG THE NEW MEXICO BORDER...WHICH WILL BRING OPPRESSIVE
HEAT TO THE REGION...WHILE VERY WARM TEMPERATURES ALOFT MAY SUPPRESS
THUNDERSTORM DEVELOPMENT.

&&

.DISCUSSION...MID SHIFT MADE A CLUTCH UPDATE AFTER THE ARRIVAL OF
OUR 12Z SOUNDINGS...AND SO FAR THE JUMP RAISE ON POPS...PARTICULARLY
SOUTH OF TUCSON...LOOKS LIKE A WINNER. IMPRESSIVE GULF SURGE
CONTINUES THIS MORNING WITH PRECIP WATER BACK UP OVER 1.5 INCHES...
DEWPOINTS WELL INTO THE 60S OVER MOST OF THE CWA AND LOWER 70S
SPILLING INTO THE WESTERN DESERTS. IF IT WASN'T FOR THE HOSTILE
UPPER LEVEL ENVIRONMENT THAT IS GOING TO BECOME EVEN MORE HOSTILE
OVER THE NEXT 24 HOURS...WE'D BE FASTENING OUR SEATBELTS FOR A BUSY
DAY. 500MB TEMPS ARE A BIT COOLER THAN I THOUGHT THEY WOULD BE AT
THIS POINT...WITH WATER VAPOR IMAGERY SHOWING A SUBTLE POTENTIAL
VORTICITY TAIL OVER SE AZ IN BETWEEN UPPER HIGH CENTERS WHICH WILL
EVENTUALLY CONSOLIDATE OVER OUR HEADS BY WED. WE EXPECT THAT AS THIS
TAIL WEAKENS DURING THE DAY AND WEAK UPPER LEVEL CONFLUENCE TAKES
ITS TOLL...OUR MID LEVEL TEMPS WILL WARM ANOTHER 1-2C AND CAP OFF
THE NORTHERN HALF OF THE CWA...MAINLY NORTH OF A SAFFORD-MARANA-
ORGAN PIPE LINE. CLOSER THE THE BORDER...THE MOISTURE IS DEEPER AND
MID LEVEL TEMPS WILL REMAIN JUST A BIT COOLER THROUGH THIS EVENING.
THAT WILL BE THE MOST LIKELY AREA FOR DEVELOPMENT TODAY. CAPE NEAR
1800 J/KG BUT VERY WEEK STEERING WINDS SUGGEST THAT A COUPLE OF
PULSEY SEVERE THUNDERSTORMS/HEAVY RAINERS ARE A POSSIBILITY. HAVE
UPDATED TO FORECAST TO BOOST QPF TOWARD THE INCOMING 12Z NAM AND
SWITCH TO AREAL COVERAGE WORDING THROUGH THIS EVENING. THE SURGE HAS
COOLED OUR BOUNDARY LAYER JUST A BIT...SO THE SLIGHT DECREASE IN
HIGH TEMPS OVER YESTERDAY LOOKS GOOD.

IT LOOKS LIKE WE WILL PLAY CAT-AND-MOUSE BETWEEN PLENTY OF LOW LEVEL
MOISTURE BUT VERY WARM 500-400MB TEMPS OVER THE NEXT COUPLE OF DAYS
BEFORE THE UPPER HIGH BECOMES VERTICALLY STACKED ALONG THE NM/AZ
BORDER BY SAT. WITH THE STACKING AND INCREASING SUBSIDENCE
THROUGHOUT THE COLUMN...LIKE WHAT THE MID SHIFT DID IN RAISING TEMPS
A COUPLE MORE DEGREES THIS WEEKEND. IF THAT HAPPENS...WE WILL ALMOST
CERTAINLY NEED HEAT ADVISORIES FOR A GOOD CHUNK OF THE CWA. YUCK. WE
MAY ALSO NEED TO CUT POPS A GOOD 10-15 PCT IF THE 12Z RUNS CONFIRM
THIS TREND.

&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS MAINLY NEAR THE
INTERNATIONAL AND NEW MEXICO BORDERS THIS AFTERNOON AND EVENING...A
FEW OF WHICH COULD PRODUCE BRIEF MVFR IN HEAVY RAIN AND GUSTS TO
40KTS. SOUTH WINDS THIS MORNING AT 5-10 KTS...THEN SOUTHWEST WIND
10-15 KTS INTO THIS EVENING THEN TERRAIN DRIVEN WINDS LESS THAN 10
KTS OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THUNDERSTORM COVERAGE WILL TEND TO CONCENTRATE NEAR
THE INTERNATIONAL BORDER TODAY. A MOISTURE SURGE OVERNIGHT HAS ONCE
AGAIN RAISED HUMIDITIES SIGNIFICANTLY AND HAS GREATLY SLOWED FUEL
DRYING. HOWEVER AS THE WEEK PROGRESSES AND HEAT BUILDS...HUMIDITIES
WILL DECREASE DUE TO SUBSIDENCE OF THE HIGH. THAT COULD NEARLY SHUT
DOWN OUR DAILY CROP OF THUNDERSTORMS AND LEAD TO RAPID FUEL DRYING.
THESE TRENDS WILL BE MONITORED OVER THE WEEKEND.

&&

.CLIMATE...THE LAST TIME TUCSON REACHED 110 DEGREES WAS ON JUNE 21
2008. THE ALL TIME RECORD HIGH FOR JULY IN TUCSON IS 114 SET ON JULY
28 1995 AND JULY 4 1989.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 9:56 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
956 AM MST TUE JUL 7 2009

AZZ019-029>035-081200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
956 AM MST TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE LOWER LEVELS OF THE AIRMASS ACROSS SOUTHEAST ARIZONA SAW A
REINFORCEMENT MOIST AIR LAST NIGHT AND EARLY THIS MORNING FROM
MOISTURE RESIDING ACROSS SONORA MEXICO. HOWEVER...WARMER AND MORE
STABLE AIR ALOFT WILL CONTINUE TO PUSH INTO THE AREA FROM THE
SOUTHWEST TODAY. THIS WILL LIMIT THE BEST CHANCES OF PRECIPITATION
TO LOCATION ACROSS SANTA CRUZ...COCHISE AND SOUTHERN PIMA COUNTIES
TODAY. THE AIRMASS ACROSS THESE LOCATIONS REMAINS QUITE MOIST...SO
THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. THE
THREAT OF STRONG...ERRATIC AND GUSTY WINDS ALSO EXISTS.

OTHER LOCATIONS ACROSS SOUTHEAST ARIZONA WILL SEE MORE ISOLATED
COVERAGE OF THUNDERSTORMS TODAY...WITH THE MAIN THREAT OF THESE
STORMS BEING STRONG...ERRATIC AND GUSTY WINDS. ALTHOUGH BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS AS WELL...THE MIXTURE OF
DRIER AIR FROM THE WEST WILL REDUCE THE POSSIBILITY OF VERY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG HIGH PRESSURE WILL BUILD ACROSS NEW MEXICO THE REST OF THE
WEEK...PUSHING INTO SOUTHEAST ARIZONA BY THIS WEEKEND. THIS WILL
EVENTUALLY BRING OPPRESSIVE HEAT TO SOUTHEAST ARIZONA. VERY WARM
TEMPERATURES ALOFT WILL SUPPRESS THUNDERSTORM DEVELOPMENT THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:33 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 7, 2:42 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz21 min
Jul 7, 3:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.